Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS State College, PA

July 28, 2002Cumberland County, Dauphin County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2002, 4:04 PM EDT for Cumberland County, Dauphin County, York County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2002, 4:04 PM EDT (20:04 UTC)
Expired
Jul 28, 2002, 5:00 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cumberland County, PA, Dauphin County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS51 KCTP 282004
SVRCTP
PAC041-043-133-282100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOWER ALLEN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY GREEN AND HANOVER AROUND 410 PM.
  MIDDLETOWN AND CLIFTON AROUND 415 PM.
  THREE MILE ISLAND AND WEIGELSTOWN AROUND 420 PM.
  MANCHESTER AND EMIGSVILLE AROUND 430 PM.
  YORK AROUND 435 PM.
  JACOBUS AROUND 440 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

$$

FITZGERALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SUN JUL 28 2002

WARM FRONT ACROSS NCENTRAL PA INTO ERN GREAT LAKES HELPED TO INDUCE
AND FOCUS EARLY MORNING CONVECTION WITH A FEW CELLS LINGERING INTO
EARLY THIS AFTN. MORE CONVECTION FIRING OVER OHIO AND MICH EXPECTED
TO MOVE EAST/SE INTO PA THIS EVENING. WARM FRONT OVER PA WILL CONTINUE
TO SERVE AS FOCUS IN VERY MOIST AMS. LOW LEVEL SHEAR MAXIMIZED ALONG
FRONT IN COMBINATION WITH MDT MID LEVEL FLOW SHOULD SUPPORT SOME
SEVERE CELLS WITH POTENTIAL FOR TORNADOES ACROSS PARTS OF NORTH
CENTRAL PA INTO THIS EVE. TOR WATCH ISSUED BY SPC TIL 8PM.

HOT AND HUMID WX WITH SCT TSTMS WILL CONTINUE INTO TUE WHEN COLD
FRONT/UPR TROF MOVES THROUGH BRINGING BETTER CHANCE AT ORGANIZED
THUNDER. BEHIND THIS FRONT...COOLER AND DRIER WX FOR A FEW DAYS LATE
IN THE WEEK BEFORE MARGINAL HEAT AND HUMIDITY BEGINNING TO BUILD BACK
INTO AREA FOR NEXT WEEKEND.

.CTP...TORNADO WATCH 543 FOR NRN PORTION OF CWA.

GARTNER

In the hours before

Special weather statement, Jul 28, 11:44 AM EDT, 4 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1144 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THUNDERSTORMS WILL DEVELOP IN THIS MUGGY
AIRMASS THIS AFTERNOON INTO EARLY TONIGHT. HIGH TEMPERATURES IN THE
UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN
THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE
THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

BUDD
Special weather statement, Jul 28, 3:09 PM EDT, 55 minutes before
PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT SUN JUL 28 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM FOR THE FOLLOWING
COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...MONTOUR...LEBANON...DAUPHIN...PERRY...JUNIATA...MIFFLIN...
SNYDER...SCHUYLKILL...CENTRE...CLINTON...WARREN...TIOGA...LYCOMING...
NORTHUMBERLAND...CLEARFIELD...COLUMBIA...CAMERON...POTTER...
ELK...SULLIVAN AND UNION.

A WARM FRONT WAS LIFTING THROUGH NORTHERN PENNSYLVANIA THIS
AFTERNOON...ALLOWING HOT AND HUMID AIR TO FLOW INTO THE STATE.
THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE WARM FRONT THROUGH
THIS EVENING. CONDITIONS ARE FAVORABLE ACROSS MOST OF NORTHERN
PENNSYLVANIA FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

KEEP AN EYE TO THE SKY FOR THREATENING WEATHER AND BE READY TO MOVE
TO SAFETY IF NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.
Local storm report, Jul 28, 4:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
403 PM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    4 NW PITTSFIELD           PA   WIND DAMAGE
07/28/02   WARREN                         *** 0 DEAD, 0 INJ ***
                                          TREES/WIRES
                                          DOWN...POTENTIAL TORNADO
                                          SIGHTEDREPORTED BY OTHER

0212 PM    NEARBY CLARENDON          PA   WIND DAMAGE
07/28/02   WARREN                         TREE DOWN ACROSS
                                          ROADREPORTED BY LAW
                                          ENFORCEMENT

BUDD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:54 AM EDTSevere Thunderstorm WarningCTPMcKean, Potter51 min
Jul 28, 12:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming61 min
Jul 28, 1:52 PM EDTSevere Thunderstorm WarningCTPWarren38 min
Jul 28, 2:17 PM EDTSevere Thunderstorm WarningCTPElk, McKean58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.